Alert archive / Oregon / Red Flag Warnings in 2008
Red Flag Warning 5, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 21, 2008, 9:54 AM PDT for 6 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Jul 21, 2008, 3:00 PM PDT. It was in force for 14 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 9:54 AM PDT (16:54 UTC)
- In effect from
- Jul 21, 2008, 3:00 PM PDT
- Expired
- Jul 22, 2008, 5:00 AM PDT
- In force
- 14 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 93 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:11 PM PDT | DUST STORM | Nne Eagleville, CA | BLOWING DUST WITH REDUCED VISIBILITIES REPORTED IN EAGLEVILLE FROM SEVERE THUNDERSTORM OFF TO THE EAST. |
| Jul 21, 8:30 PM PDT | LIGHTNING | 2 Ne Fort Bidwell, CA | SPOTTER REPORTING SPECTACULAR LIGHTNING OFF TO THE EAST OF FT. BIDWELL. |
| Jul 21, 8:34 PM PDT | LIGHTNING | 4 N Cedarville, CA | SPOTTER REPORTING FREQUENT CLOUD TO CLOUD AND CLOUD TO GROUND LIGHTNING OFF TO THE NORTHEAST OF CEDARVILLE. |
| Jul 22, 3:00 AM PDT | HAIL 0.75 | 2 E Klamath Falls, OR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KMFR 211654 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 954 AM PDT MON JUL 21 2008 CAZ284-285-ORZ624-625-220600- /O.UPG.KMFR.FW.A.0005.080721T2200Z-080722T0600Z/ /O.NEW.KMFR.FW.W.0005.080721T2200Z-080722T1200Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 954 AM PDT MON JUL 21 2008 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT TUESDAY FOR FIRE WEATHER ZONES 284...285...624...AND 625 FOR SCATTERED THUNDERSTORMS WITH LITTLE OR NO PRECIPITATION... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT TUESDAY. THIS UPGRADES THE FIRE WEATHER WATCH THAT WAS FORMERLY IN EFFECT. LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL SLOWLY MOVE NORTHEASTWARD TODAY...COMBINING WITH ELEVATED MOISTURE ARRIVING FROM THE SOUTH AND SOUTHEAST. SCATTERED THUNDERSTORMS INITIALLY PRODUCING LITTLE OR NO RAINFALL ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THIS EVENING. LATE THIS EVENING AND OVERNIGHT THE UPPER LEVEL LOW PRESSURE CENTER WILL MOVE OVERHEAD...CONTINUING THE CHANCE FOR THUNDERSTORMS AND INCREASING THE POTENTIAL OF RAINFALL IN AND THE NEAR THE CORES OF THUNDERSTORM CELLS...BUT ALSO MAINTAINING THE THREAT OF DRY LIGHTENING STROKES OUTSIDE OF THE CORES OF THE THUNDERSTORMS CELLS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CAZ280>282-ORZ621>623-220600- /O.UPG.KMFR.FW.A.0005.080721T2200Z-080722T0600Z/ /O.NEW.KMFR.FW.W.0005.080721T2200Z-080722T0600Z/ WESTERN KLAMATH NATIONAL FOREST- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA- TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-SISKIYOU MOUNTAINS- EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES- 954 AM PDT MON JUL 21 2008 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR FIRE WEATHER ZONES 280...281...282...621... 622...AND 623 FOR SCATTERED THUNDERSTORMS WITH LITTLE OR NO PRECIPITATION... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. THIS UPGRADES THE FIRE WEATHER WATCH FORMERLY IN EFFECT. LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL SLOWLY MOVE NORTHEASTWARD TODAY...COMBINING WITH ELEVATED MOISTURE ARRIVING FROM THE SOUTH AND SOUTHEAST. SCATTERED THUNDERSTORMS INITIALLY PRODUCING LITTLE OR NO RAINFALL ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ LUTZ
3 follow-up statements
000 WWUS86 KMFR 211738 CCA RFWMFR RED FLAG WARNING...CORRECTED NATIONAL WEATHER SERVICE MEDFORD OR 1032 AM PDT MON JUL 21 2008 CORRECTED THE WORDING THAT DETAILS WHAT A RED FLAG WARNING MEANS CAZ284-285-ORZ624-625-220700- /O.UPG.KMFR.FW.A.0005.080721T2200Z-080722T0600Z/ /O.COR.KMFR.FW.W.0005.080721T2200Z-080722T1200Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1032 AM PDT MON JUL 21 2008 CORRECTED THE WORDING THAT DETAILS WHAT A RED FLAG WARNING MEANS ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT TUESDAY FOR FIRE WEATHER ZONES 284...285...624...AND 625 FOR SCATTERED THUNDERSTORMS WITH LITTLE OR NO PRECIPITATION... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT TUESDAY. THIS UPGRADES THE FIRE WEATHER WATCH THAT WAS FORMERLY IN EFFECT. LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL SLOWLY MOVE NORTHEASTWARD TODAY...COMBINING WITH ELEVATED MOISTURE ARRIVING FROM THE SOUTH AND SOUTHEAST. SCATTERED THUNDERSTORMS INITIALLY PRODUCING LITTLE OR NO RAINFALL ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THIS EVENING. LATE THIS EVENING AND OVERNIGHT THE UPPER LEVEL LOW PRESSURE CENTER WILL MOVE OVERHEAD...CONTINUING THE CHANCE FOR THUNDERSTORMS AND INCREASING THE POTENTIAL OF RAINFALL IN AND THE NEAR THE CORES OF THUNDERSTORM CELLS...BUT ALSO MAINTAINING THE THREAT OF DRY LIGHTENING STROKES OUTSIDE OF THE CORES OF THE THUNDERSTORMS CELLS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF SCATTERED LIGHTNING...DRY FUELS...AND INSUFFICIENT RAINFALL WILL CREATE THE POTENTIAL FOR A LARGE NUMBER OF NEW FIRE STARTS. $$ CAZ280>282-ORZ621>623-220600- /O.UPG.KMFR.FW.A.0005.080721T2200Z-080722T0600Z/ /O.COR.KMFR.FW.W.0005.080721T2200Z-080722T0600Z/ WESTERN KLAMATH NATIONAL FOREST- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA- TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-SISKIYOU MOUNTAINS- EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES- 1032 AM PDT MON JUL 21 2008 CORRECTED THE WORDING THAT DETAILS WHAT A RED FLAG WARNING MEANS ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR FIRE WEATHER ZONES 280...281...282...621... 622...AND 623 FOR SCATTERED THUNDERSTORMS WITH LITTLE OR NO PRECIPITATION... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. THIS UPGRADES THE FIRE WEATHER WATCH FORMERLY IN EFFECT. LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL SLOWLY MOVE NORTHEASTWARD TODAY...COMBINING WITH ELEVATED MOISTURE ARRIVING FROM THE SOUTH AND SOUTHEAST. SCATTERED THUNDERSTORMS INITIALLY PRODUCING LITTLE OR NO RAINFALL ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF SCATTERED LIGHTNING...DRY FUELS...AND INSUFFICIENT RAINFALL WILL CREATE THE POTENTIAL FOR A LARGE NUMBER OF NEW FIRE STARTS. $$ LUTZ
000 WWUS86 KMFR 220343 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 843 PM PDT MON JUL 21 2008 CAZ280>282-ORZ621>623-220445- /O.CAN.KMFR.FW.W.0005.000000T0000Z-080722T0600Z/ WESTERN KLAMATH NATIONAL FOREST- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA- TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-SISKIYOU MOUNTAINS- EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES- 843 PM PDT MON JUL 21 2008 ...RED FLAG WARNING IS CANCELLED FOR ZONES 280...281 AND 282 IN CALIFORNIA AND ZONES 621...622 AND 623 IN OREGON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING FOR ZONES 280...281 AND 282 IN CALIFORNIA AND ZONES 621...622 AND 623 IN OREGON. $$ CAZ284-285-ORZ624-625-221200- /O.CON.KMFR.FW.W.0005.000000T0000Z-080722T1200Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 843 PM PDT MON JUL 21 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY FOR ZONES 284 AND 285 IN CALIFORNIA AND 624 AND 625 IN OREGON FOR ISOLATED TO SCATTERED THUNDERSTORMS WITH LITTLE RAIN... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY FOR ZONES 284 AND 285 IN CALIFORNIA AND 624 AND 625 IN OREGON FOR ISOLATED TO SCATTERED THUNDERSTORMS WITH LITTLE RAIN. LOW PRESSURE LOCATED ALONG THE NORTHERN CALIFORNIA COAST WILL MOVE SLOWLY INLAND THEN ACROSS NORTHERN CALIFORNIA OVERNIGHT. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS WITH LITTLE RAIN TO PERSIST OVERNIGHT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF SCATTERED LIGHTNING...DRY FUELS...AND INSUFFICIENT RAINFALL WILL CREATE THE POTENTIAL FOR NEW FIRE STARTS. $$ RH
000 WWUS86 KMFR 221140 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 440 AM PDT TUE JUL 22 2008 CAZ284-285-ORZ624-625-221245- /O.EXP.KMFR.FW.W.0005.000000T0000Z-080722T1200Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 440 AM PDT TUE JUL 22 2008 ...RED FLAG WARNING WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING FOR ZONES 284 AND 285 IN NORTHERN CALIFORNIA AND ZONES 624 AND 625 IN SOUTHWESTERN OREGON... THE RED FLAG WARNING WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING FOR ZONES 284 AND 285 IN NORTHERN CALIFORNIA AND ZONES 624 AND 625 IN SOUTHWESTERN OREGON. AN UPPER LEVEL LOW WHICH HAS PRODUCED ISOLATED THUNDERSTORMS OVERNIGHT IS MOVING RAPIDLY EASTWARD. ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE EARLY THIS MORNING MAINLY IN KLAMATH AND LAKE COUNTY. HOWEVER... THUNDERSTORMS SHOULD DISSIPATE BY MID-MORNING AS THIS SYSTEM MOVES INTO IDAHO. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 21, 9:27 AM PDT, 27 minutes earlier.
Area forecast discussion, Jul 21, 9:27 AM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
927 AM PDT MON JUL 21 2008
.DISCUSSION...ALL FOCUS IS ON THUNDERSTORM POTENTIAL THIS
AFTERNOON THROUGH TONIGHT WITH INCOMING UPPER LOW FROM THE
SOUTHWEST. CURRENT FORECAST IS ON TRACK BUT HAVE MADE SOME MINOR
MODIFICATIONS TO THE SKY...WEATHER...POP...AND QPF GRIDS TODAY
THROUGH TONIGHT TO INDICATE SOME INCREASED CONFIDENCE MAINLY IN
THE AREA FROM WESTERN SISKIYOU THROUGH SOUTH-CENTRAL OREGON. RED
FLAG WARNINGS ARE BEING ISSUED THIS MORNING.
MORNING SOUNDING AT MEDFORD SHOWED A SLIGHTLY NEGATIVE LIFTED
INDEX WITH PRECIPITABLE WATER AT .83 INCHES...UP FROM ABOUT .62
LAST EVENING. LAPSE RATES SHOULD STEEPEN CONSIDERABLY AS UPPER
LEVEL TEMPERATURES COOL WITH UPPER LOW. AFTERNOON CAPES OF 400-800
AND GOOD UPPER FOCING SHOULD RESULT IN 20-40 PERCENT COVERAGE
SPREADING EAST AND CONTINUING OVERNIGHT.
&&
.AVIATION...LOW CLOUDS ON THE COAST WITH MVFR AND AREAS OF IFR
CIGS INTO EARLY AFTERNOON. IMPROVEMENT TO SCATTERED MVFR CIGS
THROUGH AFTERNOON...THEN WDSPRD MVFR AND SOME IFR BACK THIS
EVENING THOUGH TUES MORNING. VFR CONDITIONS INLAND BUT FROM
SISKIYOU COUNTY THROUGH THE SOUTHERN CASCADES AND SISKIYOUS TO
EASTERN OREGON WILL SEE WDSPRD DVLPG MID BASES BUT LOCAL MVFR CIGS
WITH THUNDERSTORMS FROM MID AFTERNOON INTO THE OVERNIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 5 AM PDT TUESDAY
FOR ORZ624-ORZ625.
RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR ORZ621-ORZ622-ORZ623.
CA...RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 5 AM PDT TUESDAY
FOR CAZ284-CAZ285.
RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR CAZ280-CAZ281-CAZ282.
PACIFIC COASTAL WATERS...GALE WATCH FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING FOR PZZ356-PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT TUESDAY FOR
PZZ356-PZZ376.
HAZARDOUS SEAS WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR PZZ356-PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT TUESDAY
FOR PZZ356-PZZ376.
SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR PZZ350-PZZ370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
TO 8 PM PDT THIS EVENING FOR PZZ350-PZZ370.
STAVISHHazardous weather outlook, Jul 21, 4:28 AM PDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 428 AM PDT MON JUL 21 2008 CAZ080>085-ORZ026>031-220600- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- JACKSON COUNTY-SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 428 AM PDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT A FIRE WEATHER WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING FOR THUNDERSTORMS ACCOMPANIED BY LITTLE RAIN. SEE WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WOODHEAD
Nearby
Red Flag Warnings in Oregon, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.